OPEN IN READ APP
JOURNAL ARTICLE

Valproic Acid-induced acute pancreatitis and multiorgan failure in a child

Ayhan Yaman, Tanl Kendirli, Cağlar Odek, Omer Bektaş, Zarife Kuloğlu, Meltem Koloğlu, Erdal Ince, Gülhis Deda
Pediatric Emergency Care 2013, 29 (5): 659-61
23640149
Valproic acid (VPA) is still an important antiepileptic drug, with the broadest spectrum used in all types of seizures and syndromes. It has serious adverse effects such as hepatotoxicity, hyperammonemic encephalopathy, coagulation disorders, and pancreatitis. The incidence of VPA-associated pancreatitis has been estimated to be 1:40,000. We present a 6-year-old boy who developed acute pancreatitis (AP) and multiple-organ failure after 3 months of VPA therapy. The patient's laboratory values showed that his kidney and hepatic function had impaired and thrombocytopenia, and coagulopathy had developed. The patient's abdominal tomography showed a suspected appearance, which was consistent with pancreatitis. Because amylase and lipase levels were found to be high, AP was considered. The patient improved after cessation of VPA treatment. Ten days later, the patient recovered both clinically and laboratorial. Consequently, the patient was discharged with cure. In conclusion, AP is a rare, severe adverse reaction to VPA treatment. If a child, who is receiving VPA, develops abdominal pain and vomits, VPA-associated pancreatitis must be considered.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
23640149
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"